Wisconsin, 2004

Tornado and Hail in Wisconsin, July 13, 2004

July 13, 2004 · NWS GRB · 19 events in 12 counties and zones

Thunderstorms developed in moist and unstable air as a cold front and upper level trough moved through northeast Wisconsin. Several severe thunderstorms formed during the afternoon, one of which produced a tornado in the vicinity of a lake breeze front in Manitowoc county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$10,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist and unstable air as a cold front and upper level trough moved through northeast Wisconsin. Several severe thunderstorms formed during the afternoon, one of which produced a tornado in the vicinity of a lake breeze front in Manitowoc county. Strong winds from these storms downed trees and power lines in Valders (Manitowoc co.), near Wild Rose (Waushara co.), and from Athelstane to Middle Inlet (Marinette co.) and damaged trees at a country club in Luxemburg (Kewaunee co.) and at Whitefish Dunes State Park (Door co.). Tennis ball size hail fell between Reedsville and Whitelaw (Manitowoc co.) and golf ball size hail was reported at Lakewood (Oconto co.). There were also several reports of quarter size hail.Law enforcement officers watch as two funnel clouds moved across central Manitowoc county. One of the funnels touched down near Clarks Mills causing extensive damage to two farms. The tornado destroyed 2 garages, 2 barns, 2 milking parlors, 3 silos, 45 calf hutches and about 80 acres of alfalfa. It damaged barns, service buildings, farm equipment and at least a dozen residences, one of which was uninhabitable. The tornado snapped and uprooted trees and carried a calf about half a mile away where it was found still alive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 13, 3:30 AM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 3:30 AM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT TUE JUL 13 2004

.SHORT TERM...THE BIGGEST CHALLENGE TO TODAY/S FORECAST IS FIGURING OUT
THE SEVERE THUNDERSTORM POTENTIAL. STRONG UPPER SYSTEM WILL COME THROUGH
THIS AFTERNOON AND EVENING AND PROVIDE GOOD UPPER SUPPORT. THE QUESTION
IS HOW MUCH INSTABILITY WE WILL HAVE FROM SURFACE HEATING. TWO MAIN
AREAS OF THUNDERSTORMS AT 330 AM. ONE WAS IN DULUTH AREA AND ANOTHER
OVER EASTERN IOWA. MODELS HINT THAT IN BETWEEN THERE MAY BE SOME
SUNSHINE AND DOWNWARD MOTION UNTIL EARLY AFTERNOON...ESPECIALLY IN THE
SOUTHEAST THIRD OF THE FORECAST AREA. SPC HAS SOUTHEAST CORNER IN
MODERATE RISK OF SEVERE THUNDERSTORMS AND WE AGREE WITH THAT ASSUMING WE
GET SOME SURFACE HEATING TODAY. AFTER THIS SYSTEM GOES THROUGH SOMEWHAT
COOLER AND DRIER AIR RETURNS.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. UPPER RIDGE
ACROSS WESTERN NORTH AMERICA WILL LEAVE THE AREA IN A NORTHWEST
FLOW ALOFT INTO NEXT WEEKEND. TIMING OF WEEK DISTUBANCES DROPPING
SOUTHEAST OUT OF CANADA WILL BE DIFFICULT AT BEST BASED ON WHICH MODEL
YOU CHOOSE. FOR WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD INTO
THE REGION. THIS WILL ALLOW FOR TEMPERATURES TO FALL BELOW NORMAL
READINGS FOR THIS TIME OF YEAR. ON THURSDAY...DECIDED TO ADD A CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS BOTH THE ETA/NGM
DEPICT SHORTWAVE DROPPING SOUTHEAST OUT OF CANADA. ANOTHER SHORTWAVE
WILL DROP INTO THE REGION AGAIN FRIDAY AND FRIDAY NIGHT...THEREFORE
WILL CONTINUE THE CHANCE FOR SHOWERS DURING THIS PERIOD. HIGH PRESSURE
WILL THEN BE CENTERED OVER THE REGION ON SATURDAY AND SUNDAY. MODELS
DO FORECAST WEAK DISTURBANCES MOVING ACROSS THE REGION...WILL LEAVE
SATURDAY AND SUNDAY DRY FOR NOW AS THE LOWER LEVELS OF THE ATMOSPHERE
SHOULD BE FAIRLY DRY. WILL FOLLOW CLOSE TO MEXT GUIDANCE READINGS FOR
HIGHS...BUT MAY TRIM A FEW DEGREES OFF THE LOWS...ESPECIALLY OVER THE
NORTH. NO SIGNIFICANT HEAT IS IN SIGHT FOR THE REGION.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 13, 3:45 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT TUE JUL 13 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-140945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
445 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
WISCONSIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OVER
THE REMAINDER OF THE AREA TODAY THROUGH EARLY THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL AND CENTRAL
WISCONSIN THIS MORNING. THERE IS A SLIGHT CHANCE THAT THESE STORMS COULD
PRODUCE DAMAGING WINDS OR HAIL.

THEN A COLD FRONT AND A STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING AN EVEN
BETTER CHANCE OF SEVERE STORMS...ESPECIALLY IN THE EAST CENTRAL
COUNTIES. THESE STORMS COULD PRODUCE DAMAGING WINDS...HAIL AND POSSIBLY
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 80 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Waupaca

When
July 13, 12:58 PM CST
Where
Waupaca County, Iola
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.500, -89.117

Hail, Outagamie

When
July 13, 1:20 PM CST to 1:30 PM CST
Where
Outagamie County, Appleton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -88.400

Hail, Portage

When
July 13, 1:25 PM CST
Where
Portage County, Bancroft
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
44.317, -89.517

Hail, Oconto

When
July 13, 1:34 PM CST
Where
Oconto County, Lakewood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.300, -88.517

Thunderstorm Wind, Waushara

When
July 13, 1:40 PM CST
Where
Waushara County, 5 mi NE of Wild Rose
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -89.183

Hail, Door

When
July 13, 1:40 PM CST
Where
Door County, 4 mi E of Forestville
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.683, -87.417

Thunderstorm Wind, Marinette

When
July 13, 1:45 PM CST
Where
Marinette County, Athelstane
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -88.100

Hail, Brown

When
July 13, 1:56 PM CST
Where
Brown County, Wrightstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -88.167

Hail, Calumet

When
July 13, 2:00 PM CST to 2:15 PM CST
Where
Calumet County, Forest Jct
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.217, -88.150

Hail, Kewaunee

When
July 13, 2:00 PM CST to 2:03 PM CST
Where
Kewaunee County, 7 mi W of Algoma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -87.583

Thunderstorm Wind, Kewaunee

When
July 13, 2:00 PM CST
Where
Kewaunee County, Luxemburg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.550, -87.700

Hail, Marinette

When
July 13, 2:25 PM CST
Where
Marinette County, Coleman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -88.033

Hail, Manitowoc

When
July 13, 2:30 PM CST to 2:39 PM CST
Where
Manitowoc County, Reedsville
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
44.150, -87.967

Tornado, Manitowoc

When
July 13, 2:40 PM CST to 2:52 PM CST
Where
Manitowoc County, 1 mi NW of Clark Mills
Rating
F1
Path length
4.2 mi
Path width
500 yd
Property damage
$1.6 million
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -87.883

Thunderstorm Wind, Manitowoc

When
July 13, 2:56 PM CST
Where
Manitowoc County, Valders
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.067, -87.883

Hail, Oconto

When
July 13, 2:57 PM CST
Where
Oconto County, Lena
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.950, -88.050

Hail, Winnebago

When
July 13, 3:00 PM CST
Where
Winnebago County, 3 mi S of Oshkosh
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.967, -88.550

Hail, Calumet

When
July 13, 3:00 PM CST
Where
Calumet County, Chilton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -88.167

Thunderstorm Wind, Door

When
July 13, 3:35 PM CST
Where
Door County, 3 mi S of Jacksonport
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
44.933, -87.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416911, 5416912, 5416925, 5416913, 5416914, 5416929, 5416915, 5416927, 5416922, 5416923, 5416924, 5416928, 5416916, 5416917, 5416918, 5416919, 5416920, 5416921, 5416926.